Journal Information
Vol. 56. Issue 2.
Pages 121-122 (February 2020)
Vol. 56. Issue 2.
Pages 121-122 (February 2020)
Scientific Letter
Full text access
Iatrogenic Caushing syndrome caused by inhaled corticosteroids in an HIV+ patient
Cushing iatrógeno secundario al uso de corticoides inhalados en paciente VIH
Visits
...
Eva Cabrera César
Corresponding author
evacabreracesar@gmail.com

Corresponding author.
, Álvaro Martínez Mesa, Alberto Levy Naon
Servicio de Neumología, Hospital Universitario Virgen de la Victoria, Málaga, Spain
Article information
Full Text
Bibliography
Download PDF
Statistics
Full Text

To the Editor:

The treatment of certain respiratory diseases, such as bronchial asthma, is based on systemic and inhaled corticosteroids.1 However, their use has been associated with multiple side effects.2,3 Iatrogenic Cushing's syndrome (CS) is typically a side effect of systemic corticosteroids, and its appearance after the use of inhaled corticosteroids (ICS) is rare. This complication has been studied more extensively in children4 but it is rare in the adult population and often not properly considered when prescribing ICS. Nevertheless, any drugs that inhibit the cytochrome P450 (CYP450) enzyme pathway can induce CS. Some drugs used in the treatment of human immunodeficiency virus (HIV) are metabolized by this route.

Therapeutic strategies for the treatment of HIV have advanced significantly due to the availability of highly active antiretroviral therapy; however, the incorporation of new drugs means that we must be familiar with their metabolism and possible interactions to avoid side effects in our patients.

Some reports of iatrogenic CS caused by the interaction of fluticasone with ritonavir have been published,5,6 and the interaction between inhaled fluticasone and cobicistat, a drug used in the treatment of HIV, has recently been described.7

We report the case of a 46-year-old man, diagnosed with HIV in 2008 and followed up in the infectious diseases department. He started treatment with cobicistat in 2018, his viral load was undetectable, and treatment adherence was good. He was also diagnosed with moderate persistent asthma, and was being monitored in the specialist asthma clinic and treated with budesonide/formoterol fumarate dihydrate 320/9 mcg and montelukast 10 mg. He presented for a check-up in May 2018. In this visit, he presented poor control of asthma symptoms, so treatment was switched to tiotropium 2.5 mcg, fluticasone furoate/vilanterol 184/22 mcg and 10 mg montelukast was maintained.

The patient attended the infectious diseases clinic 7 months later, reporting a 6-month history of generalized muscle weakness limiting his ability to perform his job, arthralgia in the ankles, elbows, and left shoulder, stiffness, edema and paresthesia in both hands, and a sensation of loss of muscle mass with accumulation of fatty tissue in the cervical region, with recent skin flaking. He had also been diagnosed with high blood pressure. The examination was significant for edema in the lower limbs, moon-shaped face, buffalo hump, abdomen with abundant adipose tissue, and purple stretch marks on the lower part of the abdomen. Clinical laboratory tests were requested as a first diagnostic step, and results were significant for low levels of cortisol in serum and urine with normal ACTH. These laboratory results, together with the patient’s clinical signs, were consistent with iatrogenic CS. Antiretroviral treatment was interrupted: cobicistat was discontinued and switched to dolutegravir plus rilpivirine, and hydrocortisone 10 mg/12 h was also prescribed for its glucocorticoid and mineralocorticoid effects. Tiotropium was maintained.

In the follow-up, the patient's cortisol levels had normalized and the examination was normal with resolution of symptoms.

Cobicistat is a selective inhibitor of the cytochrome CYP3A enzymes and can trigger iatrogenic CS in patients using ICS. Fluticasone suppresses cortisol more than other inhaled steroids (including beclomethasone, budesonide, triamcinolone and flunisolide) due to its longer half-life and its greater binding affinity to the glucocorticoid receptor.

Symptoms of CS that occur within hours or days of starting treatment are psychiatric effects and increased appetite, while a cushingoid appearance, glucose intolerance or osteoporosis may take up to weeks or months to develop.8

In the case of our patient, cushingoid features developed 4 weeks after starting treatment and increased over time. Weight gain, stretch marks, proximal myopathy, and fatigue are the most common characteristics, but the form of presentation may vary.9

The diagnosis of CS is complex — and even more so in patients infected with HIV. These individuals may present central adiposity and buffalo hump, with raised serum cortisol levels. However, when CS is caused by exogenous administration of corticosteroids, serum and urinary cortisol may be low, as occurred in our case.

Proposed treatment is to discontinue ICS, and replace it with a low-dose oral steroid until the hypothalamic-pituitary-adrenal axis normalizes.

This case represents a significant drug–drug interaction between cobicistat and ICS, triggering the development of CS by an unconventional mechanism of systemic accumulation of inhaled fluticasone. These patients are a challenge for clinicians, since asthma must be controlled while simultaneously taking into account drug interactions. A correct diagnosis must be made, avoiding confusing these symptoms with the HIV itself, and strategies must be established in respiratory medicine clinics to manage asthma with inhalers that do not interact with other drugs.

ICSs are safe, yet we must take into account possible interactions and side effects when prescribing them.

Acknowledgements

Our thanks to the Respiratory Medicine Department of the Hospital Universitario Virgen de la Victoria.

References
[1]
Comité Ejecutivo de la GEMA.
Guía espan˜ola para el manejo del asma.
[2]
A.V. Gonzalez, J. Coulombe, P. Ernst, S. Suissa.
Long-term use of inhaled corticosteroids in COPD and the risk of fracture.
[3]
R.S. Weinstein.
Glucocorticoid induced osteoporosis and osteonecrosis.
Endocrinol Metab Clin North Am, 41 (2012), pp. 595-611
[4]
B.P. Messazos, M.R. Zacharin.
Lessons from iatrogenic Cushing syndrome in children.
J Paediatr Child Health, 52 (2016), pp. 1106-1110
[5]
F. Tiruneh, A. Awan, A. Didana, S. Doshi.
Preventing Cushing: Iatrogenic cushing syndrome due to ritonavir-fluticasone interaction.
Cureus, 9 (2017), pp. e1484
[6]
J.M. Gómez-Cerquera, E. Hernando-Lopez, J.R. Blanco-Ramos.
Iatrogenic adrenal insufficiency secondary to an interaction between ritonavir and inhaled fluticasone. A review of the literature.
Enferm Infecc Microbiol Clin, 32 (2014), pp. 662-665
[7]
L. Peyro-Saint-Paul, P. Besnier, L. Demessine, M. Biour, D. Hillaire-Buys, C. de Canecaude, et al.
Cushing’s syndrome due to interaction between ritonavir or cobicistat and corticosteroids: a case–control study in the French Pharmacovigilance Database.
J Antimicrob Chemother, (2019), pp. 1
[8]
R.L. Hopkins, M.C. Leinung.
Exogenous Cushing’s syndrome and glucocorticoid withdrawal.
Endocrinol Metab Clin North Am, 34 (2005), pp. 371-384
[9]
P. Saberi, T. Phengrasamy, D.P. Nguyen.
Inhaled corticosteroid use in HIV-positive individuals taking protease inhibitors: a review of pharmacokinetics, case reports and clinical management.
HIV Med, 14 (2013), pp. 259-519

Please cite this article as: César EC, Mesa AM, Naon AL. Cushing iatrógeno secundario al uso de corticoides inhalados en paciente VIH. Arch Bronconeumol. 2020;56:121–122.

Archivos de Bronconeumología

Subscribe to our newsletter

Article options
Tools

Are you a health professional able to prescribe or dispense drugs?